TUESDAY, May 22 (HealthDay News) -- Body-building and weight-loss products are the types of dietary supplements most likely to cause liver injury, according to a small new study.
Liver injury from medication is the main reason drugs are taken off the market. Dietary and herbal supplements -- which do not require a prescription and can be bought over the counter or online -- are used by up to 40 percent of people in the United States, but their potential side effects are not well-known.
In this study, funded by the U.S. Drug-Induced Liver Injury Network, researchers looked at 109 cases of patients who appeared to have suffered liver injury because of dietary supplements. Most of the patients were male, white and overweight.
The study found that supplements for body building and weight loss were most likely to cause liver injury.
The results are scheduled to be presented today at the Digestive Disease Week meeting in San Diego.
"There is so little regulation of the many products on the market," study leader Dr. Victor Navarro, professor of medicine, pharmacology and experimental therapies at Thomas Jefferson University in Philadelphia, said in a meeting news release. "We couldn't possibly begin to figure out which products to target first without doing this research."
The finding that body-building and weight-loss supplements are the most common causes of dietary-supplement-induced liver injury means these products could provide a target for regulatory efforts, Navarro suggested.
The study does not prove, however, that these supplements actually cause liver damage. The researchers merely noted an association that merits further investigation.
Data and conclusions presented at medical meetings should be considered preliminary until published in a peer-reviewed medical journal.
The U.S. Food and Drug Administration has more about dietary supplements.
SOURCE: Digestive Disease Week, news release, May 22, 2012
Copyright © 2012 HealthDay. All rights reserved.
|Previous: U.S. Liver Transplants Declining||Next: Study Ties Genes to Lower Urinary Tract Symptoms, Prostate Cancer Risk|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community